WEDNESDAY, April 20 (HealthDay News) -- The risk of gallbladder disease is similar for women taking either newer or older types of birth control pills, a new study finds.
Recently, there have been concerns about a possible link between a fourth-generation progestin called drospirenone (marketed as Yaz or Yasmin in North America) and gallbladder disease, even though there are no published clinical studies on such an association.
Drospirenone is one of the most popular types of birth control pills in North America.
In this new study, researchers followed more than 2,700,000 women who used birth control pills containing ethinyl estradiol and a progestin continuously for at least six months.
There was no clinically significant difference in the risk of gallbladder disease among women taking different types of birth control pills, including those with drospirenone.
Reporting bias may be the reason for why gallbladder disease had seemed to be on the rise in women taking birth control pills with drospirenone, suggested Dr. Mahyar Etminan, of the Faculty of Medicine at University of British Columbia, and colleagues.
"The surge in the number of reported cases of gallbladder disease facilitated through the media may have contributed in making drospirenone appear to be associated with a higher risk of gallbladder disease compared with older contraceptives," the study authors wrote.
"However, the small effect sizes compounded with the possibility of residual biases in this observational study make it unlikely that these differences are clinically significant," they concluded.
The study, which was funded by a grant from the government of the Canadian province of Quebec and the McGill University Health Center, was published online April 18 in CMAJ (Canadian Medical Association Journal).
Birth control pills are used by an estimated 100 million women worldwide and are the most popular form of birth control.
The American Congress of Obstetricians and Gynecologists has more about birth control pills.
-- Robert Preidt
SOURCE: CMAJ (Canadian Medical Association Journal), news release, April 19, 2011
All rights reserved